Iowa, 2001

Damaging Wind in Iowa, June 17, 2001

June 17, 2001 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 2:48 AM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 2:48 AM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
348 AM CDT MON JUN 17 2001

MAIN FCST CONCERN IN THE SHORT TERM IS CNVTN AND PSBLTY OF SVR WX
AND HOT TEMPS TDA.

VIGOROUS UPR SHRTWV TROF AT 07Z LOCD OVR ID AND WRN MT IS FCST TO
MOV INTO THE NRN PLND TDA AND TNGT.  ALREADY DP CNVTN HAS BROKEN OUT
ACRS SD ON THE NOSE OF STG UPR LVL JET.  ASSOCD STG CDFNT IS FCST TO
DROP SEWD ACRS NEBRASKA TDA AND TNGT.  AHD OF THE FNT...HI
THICKNESSES MEAN THE ATMOSPHERE WL BE CAPPED AND HOT DURG THE DY.
850 MB WNDS WL BE VRY STG WITH MESOETA FCSTG WNDS 50+ KTS OUT OF THE
SW.  WITH GOOD MIXING OCRG DURG HE AFTN...WNDS SHUD BE STG AHD OF
FNT.  THUS WL PUT A WND ADVISORY OUT FOR LATE MRNG AND THIS AFTN FOR
CNTRL AND S ZNS.  BELIEVE SVR WX THREAT WL DVLP LATE IN THE DAY AS
FNT MOVS SEWD AND CAP BKS.  FCST MDL SNDGS INDC HI INSTBY WITH CAPES
OVR 4000 J/KG AND STG 0-3 KM SHEAR CREATING HELICITIES AROUND 220.
SPC RGT ON TRACK WITH A MDT RISK OVR AREA.  BELIEVE WE MAY HAVE AN
ERY TORNADO THREAT AND THEN STMS BCMG MORE OUTFLOW DOMINANT LTR IN
THE EVE.

FOR HIGHS TDA WITH SW WINDS EXPC MID 90S IN LNK AND 90 TO 95 IN
OMA.

TNGT...TSTMS WL LINGER OVRNGT IN SERN NEBRASKA AS SYS BCMS AN MCS
AND TSTM ACTVTY MAY CONT INTO TUE MRNG.

CLDY SKIES AND COOLER WL OCR OVR MUCH OF THE AREA.  SHWRS ARE STILL
PSBL IN THE S AND WL PUT SOME POPS OUT FOR THAT AREA.  HIGHS MAINLY
IN THE 70S.

.OMA...WIND ADVISORY LATE MORNING AND AFTN E CNTRL AND SERN NEBRASKA
AND ALL OF SWRN IA.

SMITH

In the hours before

Special weather statement, Jun 17, 11:18 AM CST, 1 hour 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172310-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1218 PM CDT SUN JUN 17 2001

STORM SPOTTERS ARE LIKELY TO BE REQUIRED THIS AFTERNOON OR TONIGHT
ALONG AND NORTH OF A LINE FROM COLUMBUS TO OMAHA AND OAKLAND IOWA.
THERE IS STILL A CHANCE THAT SPOTTERS MAY BE NEEDED TO THE SOUTH OF
THIS LINE.

AN INCREASINGLY UNSTABLE AIRMASS IS DEVELOPING OVER EASTERN NEBRASKA
AND SOUTHWEST IOWA THIS AFTERNOON AS TEMPERATURES RISE...AND MOIST
AIR MOVES IN FROM THE SOUTH.  A CAP OF WARM DRY AIR AT BETWEEN 5
THOUSAND AND 10 THOUSAND FEET IS FORECAST TO BREAK DURING THE MID TO
LATE AFTERNOON...ESPECIALLY OVER NORTHEAST NEBRASKA AND WEST CENTRAL
IOWA.  FARTHER SOUTH...THE CAP MAY BE STRONG ENOUGH TO LIMIT
THUNDERSTORM DEVELOPMENT.

ONCE THE CAP BREAKS...THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY.
STRONG INSTABILITY AND SHEAR WILL FAVOR SUPERCELL THUNDERSTORMS
CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.  SEVERAL WEAK
LOW LEVEL BOUNDARIES ARE IN THE AREA...WHICH COULD ALSO ALLOW
TORNADOES TO DEVELOP.

POLLACK

The radar

The Omaha radar (KOAX), 65 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
June 17, 1:15 PM CST
Where
Harrison County, 4 mi NE of Little Sioux
Measured
55 kt (63 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.833, -95.983

Thunderstorm winds uprooted several trees causing damage to 2 sheds near Little Sioux.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254197.